Alert archive / New Mexico / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 202, NWS Albuquerque, NM

June 12, 2021Guadalupe County, San Miguel County, Torrance County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 12, 2021, 5:35 PM MDT for Guadalupe County, San Miguel County, Torrance County, New Mexico. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2021, 5:35 PM MDT (23:35 UTC)
Expired
Jun 12, 2021, 6:15 PM MDT
In force
40 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Guadalupe County, NM, San Miguel County, NM, Torrance County, NM

The radar

The Cannon AFB radar (KFDX), 135 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 2:46 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2021-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2021-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2948 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

698 
WUUS55 KABQ 122335
SVRABQ
NMC019-047-057-130015-
/O.NEW.KABQ.SV.W.0202.210612T2335Z-210613T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
535 PM MDT Sat Jun 12 2021

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Southwestern San Miguel County in northeastern New Mexico...
  Northwestern Guadalupe County in east central New Mexico...
  Northeastern Torrance County in central New Mexico...

* Until 615 PM MDT.

* At 535 PM MDT, severe thunderstorms were located along a line
  extending from 10 miles south of Villanueva State Park to 9 miles
  south of Dilia, moving east at 10 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Dilia, Anton Chico and Colonias. 

This includes Interstate 40 between Mile Markers 232 and 271.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

&&

LAT...LON 3525 10464 3494 10473 3497 10542 3520 10546
TIME...MOT...LOC 2335Z 276DEG 9KT 3510 10532 3505 10504 

HAIL...1.25IN
WIND...60MPH
 
$$

24
1 follow-up statement
118 
WWUS55 KABQ 122344 RRA
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
544 PM MDT Sat Jun 12 2021

NMC019-047-057-130015-
/O.CON.KABQ.SV.W.0202.000000T0000Z-210613T0015Z/
San Miguel-Guadalupe-Torrance-
544 PM MDT Sat Jun 12 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR SOUTHWESTERN SAN MIGUEL...NORTHWESTERN GUADALUPE AND NORTHEASTERN
TORRANCE COUNTIES...

At 544 PM MDT, severe thunderstorms were located along a line
extending from 11 miles south of Villanueva State Park to 10 miles
south of Dilia, moving east at 10 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Dilia, Anton Chico and Colonias. 

This includes Interstate 40 between Mile Markers 237 and 271.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

These are dangerous storms. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

LAT...LON 3525 10464 3494 10473 3500 10541 3518 10542
TIME...MOT...LOC 2344Z 276DEG 9KT 3510 10530 3505 10502 

HAIL...2.50IN
WIND...60MPH
 
$$

33

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:05 PM MDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 12, 3:05 PM MDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
305 PM MDT Sat Jun 12 2021

.SYNOPSIS...
Scattered storms across the eastern plains will have the potential to
become severe, producing large hail, damaging winds, and perhaps a
stray tornado late this afternoon through the evening. Storm motions
will be toward the TX line by late evening and midnight. Another
round of isolated to scattered strong to severe storms is possible
Sunday afternoon and evening. Thereafter, chances for afternoon
storms will generally be low and focused over the high terrain,
slowly migrating over the western high terrain. Meanwhile, the heat
will continue near record to record heat for parts of western and
central NM through next week. Highs for many areas will be in the 90s
to low 100s.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...
The upper high stretched on a southwest- northeast axis should have
its centroid wobble over southwestern NM by late this afternoon. As
is typical for this time of year, a drastic dichotomy of conditions
will be found from western parts of the state to eastern areas. Last
night’s backdoor cold front brought in a slight cooling, but more
impressive is the juicy dewpoints and instability that now blankets
much of eastern NM, including 60’s to 70 degree dewpoints and over
3500 J/kg mixed layer CAPE. The NAM backed off this morning on QPF
over eastern zones, presumably due to small low layer inhibition, but
most other members and the HREF are all enthused about eroding this
through the afternoon with scattered coverage of storms. With veering
east southeast surface winds now behind the frontal boundary,
veering vertical wind profiles will create sufficient bulk shear for
severe and supercellular storm structures through the evening. Hail
and damaging winds would appear to be the looming and primary
threats, and Severe Thunderstorm Watch has been issued to account for
this.

Depending on the coverage of convection east of the central mountain
chain and subsequent cold pools, low layer moisture will likely
spill back westward to the Rio Grande and just beyond. Gusty east
canyon winds will also redevelop in favored locations through the
early morning hours Sunday. The moisture will then mix back east of
the central mountain chain by Sunday afternoon though, and even the
far eastern plains will dry out substantially with dewpoints falling
back into the 30’s and 40’s in many zones despite retaining
southerly winds. This will narrow the window of opportunity for
storms, mainly to the east slopes of the central mountain chain and
even less in the plains farther east, and the severe concerns would
transition to more of a gusty downburst threat. Otherwise high
temperatures will be hot in many zones, especially in the
exceptionally dry western areas where near-record or record highs
are forecast.

LONG TERM...(MONDAY THROUGH SATURDAY)...
A dominant upper level high pressure will continue to build over the
Four Corners region Monday into early next week, reaching to a peak
600dm by Tuesday. High temperatures soar 10F-15F above normal across
western NM and the Rio Grande Valley, staying 5F-10F above normal
across the eastern plains. All areas will generally range between the
90s to low 100s. Heat stress will continue through the end of the
forecast as a result, while heat advisories look likely for some
parts of the Rio Grande Valley and Northwest Plateau. Temperatures
finally begin to retreat back to normal, staying hot however, near
the end of next week when long range guidance shows the upper high
beginning to break down and weaken.

With southeasterly to easterly surface flow bringing low-level
moisture into eastern NM up to the central mountain chain, isolated
to scattered storms will try to initiate over the high terrain during
the afternoon period Monday and Tuesday. Each model run consistently
shows outflows pushing low-level moisture further westward each
evening into the Rio Grande Valley and to the continental divide by
mid to late week. This will steady spread isolated to scattered
afternoon thunderstorm activity into western NM Wednesday through
Friday. There is a wide variety of model solutions for storm
coverage, and thus there is low forecast confidence for PoPs
Wednesday and beyond.

52/24

&&

.FIRE WEATHER...
No widespread critical fire weather concerns are forecast for the
next several days as a strengthening dome of high pressure keeps
residence over or near NM. This is not to say that there are no
concerns, as exceptionally dry conditions will persist over western
NM through early next week, and conditions will remain volatile and
unstable there due to high Haines indices driven by the near-record
high temperatures, steep lapse rates, and large mid level dewpoint
depressions. Fortunately, widespread strong winds are not foreseen,
and the wind concerns will be focused on localized to smaller and
briefer scale thunderstorm outflows. Wetting rains could grace a few
eastern zones this evening and in a few spottier locations Sunday,
but into next week thunderstorm and wetting rain coverage will
reduce to and become minimal as moisture struggles to linger beneath
the strengthening high. With less storm coverage and marginal
moisture, concerns for dry lightning will be present. The potential
for another moisture intrusion does not appear to arrive until late
next week via a backdoor cold front, but there is still large
uncertainty with this scenario.

52

&&

.AVIATION...
18Z TAF CYCLE
Moisture and low clouds entered eastern New Mexico with a weak
frontal boundary last night. These low stratus low clouds will
continue to burn off through early afternoon. New cumulus clouds
will then redevelop with a few thunderstorms possibly taking shape
along and east of the central mountain chain this afternoon into the
early evening. While the probability for storms developing is fairly
low (generally 20 to 30 percent), any storms that do develop will
have the potential to turn severe with large hail, damaging downburst
winds, and brief heavy downpours that will temporarily limit
visibility and ceilings. A few high-based virga (evaporating
rainfall) or drier thunderstorms will be possible surrounding the Rio
Grande valley, but areas farther west should stay dry, mostly clear
and hot. The hot temperatures and consequentially high density
altitude readings will impose difficult ascending conditions for some
aircraft.

52

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  56 101  58 102 /   0   0   0   0
Dulce...........................  46  94  45  96 /   0   0   0   0
Cuba............................  54  96  55  97 /   0   0   0   0
Gallup..........................  44  98  47  98 /   0   0   0   0
El Morro........................  46  94  47  95 /   0   5   0   0
Grants..........................  46  97  48  98 /   0   5   0   0
Quemado.........................  48  94  48  96 /   0  10   0   5
Magdalena.......................  62  94  62  95 /   0  10  10   0
Datil...........................  54  94  53  95 /   0  20  10  10
Reserve.........................  50 100  52 100 /   0   5   0  10
Glenwood........................  58 103  60 104 /   0   5   0   5
Chama...........................  43  87  47  89 /   0   0   0   5
Los Alamos......................  63  92  64  94 /   5   5   5   5
Pecos...........................  58  93  61  92 /  20  10  10  10
Cerro/Questa....................  51  89  50  90 /   5   5   0  10
Red River.......................  42  79  45  80 /  10  20   0  10
Angel Fire......................  35  82  36  82 /  10  20   5  10
Taos............................  50  93  49  94 /   5   0   0  10
Mora............................  51  87  54  87 /  20  20  10  10
Espanola........................  60  98  60 100 /   5   0   0   5
Santa Fe........................  61  94  61  94 /  10   5   5  10
Santa Fe Airport................  59  98  58  99 /   5   0   5   5
Albuquerque Foothills...........  67  98  68  96 /   5   0   5   0
Albuquerque Heights.............  69 100  70 100 /   5   0   5   0
Albuquerque Valley..............  63 102  64 104 /   0   0   5   0
Albuquerque West Mesa...........  66 100  67 101 /   0   0   0   0
Belen...........................  64 102  65 101 /   5   0   5   0
Bernalillo......................  65 103  66 103 /   0   0   0   0
Bosque Farms....................  61 101  62 101 /   0   0   5   0
Corrales........................  65 103  66 103 /   0   0   0   0
Los Lunas.......................  61 101  62 101 /   0   0   5   0
Placitas........................  65 101  66  99 /   5   0   0   0
Rio Rancho......................  65 101  66 102 /   0   0   0   0
Socorro.........................  66 103  65 101 /   0   5  10   0
Sandia Park/Cedar Crest.........  60  96  63  96 /   5   5   5   5
Tijeras.........................  60  98  63  98 /   5   5   5   5
Edgewood........................  56  98  58  98 /  10   5  10   5
Moriarty/Estancia...............  51  99  53  98 /  10   5  10   5
Clines Corners..................  54  93  58  92 /  20  10  10   5
Mountainair.....................  59  95  62  95 /  10   5  10   0
Gran Quivira....................  61  94  63  94 /  10  10  10   0
Carrizozo.......................  64  97  64  95 /   5  20  10   5
Ruidoso.........................  60  89  60  88 /  10  30  10  10
Capulin.........................  53  86  54  87 /  20  30  10  20
Raton...........................  52  90  52  91 /  20  30  10  20
Springer........................  53  93  52  93 /  20  30  10  20
Las Vegas.......................  53  90  55  90 /  20  20  10  10
Clayton.........................  60  90  61  92 /  30  20  20   0
Roy.............................  57  90  59  91 /  30  20  10   5
Conchas.........................  61  98  63  99 /  30  20  20   0
Santa Rosa......................  61  98  63  98 /  30  20  20   0
Tucumcari.......................  63 100  67  99 /  40  20  20   0
Clovis..........................  64  96  66  95 /  30  10  20   0
Portales........................  66  98  67  96 /  30  10  20   0
Fort Sumner.....................  66 101  68 100 /  30  10  20   0
Roswell.........................  70 103  72 102 /  20   5  10   0
Picacho.........................  64  95  64  95 /  20  20  10   5
Elk.............................  60  92  61  91 /  20  30  10  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jun 12, 7:55 AM MDT, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
755 AM MDT Sat Jun 12 2021

NMZ201>241-131100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
755 AM MDT Sat Jun 12 2021

This hazardous weather outlook is for portions of northern and
central New Mexico.

.DAY ONE...Today and Tonight
Isolated to scattered thunderstorms will be possible along and east
of the central mountain chain this afternoon and into the evening. A
few storms may turn strong to severe with damaging winds and large
hail possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated severe thunderstorms are expected again on Sunday across
portions of eastern New Mexico. A few storms may turn strong to
severe, especially in northeastern areas of the state where large
hail and damaging winds will be possible.

Record and near-record temperatures are expected for portions of
central and western New Mexico early next week where excessive heat
will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

52

In the hours before

Local storm report, Jun 12, 4:38 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
438 PM MDT SAT JUN 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             SAPELLO                 35.77N 105.25W
06/12/2021  M1.75 INCH       SAN MIGUEL         NM   PUBLIC

&&

EVENT NUMBER ABQ202102370

RJOJOLA
Local storm report, Jun 12, 5:16 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
516 PM MDT SAT JUN 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             6 NE SAN ANTONIO        35.68N 105.17W
06/12/2021  E1.00 INCH       SAN MIGUEL         NM   NWS EMPLOYEE

&&

EVENT NUMBER ABQ202102371

RJH
Local storm report, Jun 12, 5:17 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
517 PM MDT SAT JUN 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             9 E LAS VEGAS           35.59N 105.07W
06/12/2021  E1.75 INCH       SAN MIGUEL         NM   STORM CHASER

&&

EVENT NUMBER ABQ202102372

RJH
Local storm report, Jun 12, 5:24 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
524 PM MDT SAT JUN 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             12 E LAS VEGAS          35.59N 105.00W
06/12/2021  E2.00 INCH       SAN MIGUEL         NM   STORM CHASER

&&

EVENT NUMBER ABQ202102373

RJH
Local storm report, Jun 12, 5:26 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
526 PM MDT SAT JUN 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     HAIL             12 E LAS VEGAS          35.59N 105.01W
06/12/2021  E2.50 INCH       SAN MIGUEL         NM   STORM CHASER

&&

EVENT NUMBER ABQ202102374

SHOEMAKE

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 2:49 PM MDTSevere Thunderstorm WarningABQMora, San Miguel30 min
Jun 12, 3:52 PM MDTSevere Thunderstorm WarningABQMora, San Miguel68 min
Jun 12, 3:54 PM MDTSevere Thunderstorm WarningABQTorrance15 min
Jun 12, 4:59 PM MDTSevere Thunderstorm WarningABQSan Miguel61 min
Jun 12, 5:22 PM MDTSevere Thunderstorm WarningABQMora, San Miguel38 min
Jun 12, 5:38 PM MDTTornado Warning Tornado observedABQSan Miguel22 min
Jun 12, 5:58 PM MDTSevere Thunderstorm WarningABQSan Miguel32 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.